New Mexico, 2022

High Wind in New Mexico, November 29, 2022

November 29, 2022 · NWS EPZ · 1 event in 1 county or zone

A deep trough was moving through the Four Corners region with strong southwest flow across the Borderland. West to southwest winds approached 60 mph over the Sacramento Mountains just ahead of this system.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A deep trough was moving through the Four Corners region with strong southwest flow across the Borderland. West to southwest winds approached 60 mph over the Sacramento Mountains just ahead of this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 29, 10:08 AM MST, 57 minutes earlier.

Area forecast discussion, Nov 29, 10:08 AM MST, 57 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1008 AM MST Tue Nov 29 2022

...New AVIATION...

.SYNOPSIS...
Issued at 154 AM MST Tue Nov 29 2022

Windy conditions today, with the strongest winds in the higher
terrain. A cold front will move through the area tonight, cooling
temperatures by 5 to 10 degrees. Winds will diminish quickly as
the front passes tonight. Temperatures will warm back to near
normal for the end of the week. Widespread rain chances this
weekend and early next week.

&&

.SHORT TERM...
(Today and tonight)
Issued at 154 AM MST Tue Nov 29 2022

Current satellite imagery (~09Z) shows a trough approaching the
Rockies and subsequent sfc low over Kansas. Some gusty winds
currently exist across portions of the higher terrain and east
slopes thanks to 50 to 60 kts of wind at ~700 mb, which will be the
theme into Tuesday.

Main trough will progress eastward across the Rockies into Tuesday,
ejecting east by Tuesday evening. Winds aloft will still be strong
across the Borderland, mainly impacting area mountains Tuesday where
a High Wind Warning (gusts up to 60 to 70 mph and damage to
structures possible) remains in effect. The High Wind Warning
includes the Sacramento mtns and portions of the Gila and Black
Range. Breezy to low end windy conditions will be likely for much of
the lowlands (15 to 30 mph with higher gusts) with isolated pockets
of blowing dust possible.

Winds speeds quickly die off after sunset for most locations as
heights aloft rise and winds aloft decrease. The High Wind Warning
will expire at 8 PM as a result. Light sfc winds and mostly clear
skies (until some clouds approach by sunrise Wednesday) will result
in cooler temperatures Wednesday morning compared to Tuesday morning
with values in the 20s and 30s.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 154 AM MST Tue Nov 29 2022

By early Wednesday morning, a cold front has pushed through most
of the area with light northeasterly surface winds. Temperatures
will cool around 5 to 10 degrees with afternoon highs a couple
degrees below normal. A shallow upper level ridge will quickly
move over the area, re-establishing southwest winds aloft by
Wednesday night.

Southwest winds aloft will persist through the end of the work
week as a broad upper level high pressure moves northward in the
Gulf of Mexico. Temperatures will warm back up to a few degrees
above normal by Friday with light winds out of the south, making
for quiet weather.

Southerly winds at the surface will eventually advect subtropical
moisture in the low levels by the weekend. Saturday morning,
deterministic models show surface dew points reaching into the
40s to 50s over the CWA. There is fairly good ensemble agreement
of this warm and moist airmass producing widespread rain showers
this weekend. Deterministic models (GFS/ECM) have been trending
slightly higher for weekend precip chances with this latest 00Z
run. There is still some time for uncertainty as we get closer to
the weekend as models have varied on the path of this moisture
from run to run.

Although temperatures will be seasonally warm in the higher
terrain this week, snow pack could hold until the weekend
(especially at the highest peaks). There is good confidence for
these next chances for precip being mostly rain as the airmass
will be too moist to allow temperatures to cool much below 40.
Rain on snow pack can lead to flooding concerns, and we will be
monitoring the potential this week.

Sunday evening, an upper level trough over the Pac NW starts to
dig south over CA. Deterministic models are in good agreement of
the trough becoming positively tilted as it swings over AZ/NM
Monday evening. Modest forcing and the anomalously moist airmass
combine and give the potential for some thunderstorms over the CWA,
especially along the Pacific cold front associated with the
system as it moves through. WPC clusters do show notable
uncertainty with the path and amplitude of this trough as it
moves down CA and over AZ/NM.

&&

.AVIATION...
(18Z TAFS)
Issued at 925 AM MST Tue Nov 29 2022

Expect west to southwest winds of 15-30G40KTS across the region
through about 00Z before quickly decreasing to AOB 10KTS and then
turning more north to northeast by 12Z. Skies SKC through 09Z
before a deck of SCT-BKN200-250 moves in from the south.

&&

.FIRE WEATHER...
Issued at 154 AM MST Tue Nov 29 2022

Windy to very windy west to southwest winds are expected into
Tuesday, mainly across area mountains where a High Wind Warning is
in effect. Humidity will be well above critical values across the
windiest locations with Good to Very Good ventilation. Winds will
decrease Tuesday evening with quiet conditions through the middle
and latter portions of the week featuring Poor ventilation and
min humidity in the 20 to 35 percent range. The next impactful
weather in the form of precipitation may be this weekend with the
chance for scattered rain showers and modest rain accumulations
across much of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  68  38  65  38 /   0   0   0   0
Sierra Blanca            63  36  57  35 /   0   0   0   0
Las Cruces               62  31  61  32 /   0   0   0   0
Alamogordo               62  30  61  33 /   0   0   0   0
Cloudcroft               39  22  42  27 /   0   0   0   0
Truth or Consequences    62  30  57  32 /   0   0   0   0
Silver City              52  32  55  34 /   0   0   0   0
Deming                   63  29  63  31 /   0   0   0   0
Lordsburg                60  30  63  34 /   0   0   0   0
West El Paso Metro       66  38  64  37 /   0   0   0   0
Dell City                65  30  57  29 /   0   0   0   0
Fort Hancock             69  36  65  37 /   0   0   0   0
Loma Linda               59  33  55  33 /   0   0   0   0
Fabens                   68  35  65  37 /   0   0   0   0
Santa Teresa             65  33  62  33 /   0   0   0   0
White Sands HQ           63  33  60  35 /   0   0   0   0
Jornada Range            62  27  59  31 /   0   0   0   0
Hatch                    63  28  60  30 /   0   0   0   0
Columbus                 65  33  62  32 /   0   0   0   0
Orogrande                63  32  60  34 /   0   0   0   0
Mayhill                  50  25  52  30 /   0   0   0   0
Mescalero                49  25  52  29 /   0   0   0   0
Timberon                 48  24  49  27 /   0   0   0   0
Winston                  55  26  52  30 /   0   0   0   0
Hillsboro                60  28  58  31 /   0   0   0   0
Spaceport                62  27  58  30 /   0   0   0   0
Lake Roberts             52  22  56  28 /   0   0   0   0
Hurley                   58  30  60  32 /   0   0   0   0
Cliff                    60  22  65  27 /   0   0   0   0
Mule Creek               53  24  58  32 /   0   0   0   0
Faywood                  57  31  58  33 /   0   0   0   0
Animas                   65  30  65  30 /   0   0   0   0
Hachita                  64  30  63  29 /   0   0   0   0
Antelope Wells           64  32  65  32 /   0   0   0   0
Cloverdale               58  33  63  36 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...High Wind Warning until 8 PM MST this evening for NMZ402-408-
     414>416.

     Wind Advisory until 8 PM MST this evening for NMZ406.

&&

SHORT TERM...35-Delizio
LONG TERM....31-Dhuyvetter
AVIATION...26-Grzywacz
Hazardous weather outlook, Nov 29, 6:24 AM MST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
624 AM MST Tue Nov 29 2022

NMZ401-403>407-409>413-417-TXZ418>424-301330-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
624 AM MST Tue Nov 29 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Breezy to windy conditions (wind gusts 30 to 45 mph) are expected
through Tuesday. By the evening hours, winds diminish. The
strongest winds will be capable of blowing around loose objects
and decorations. Patchy blowing dust will be possible as well but
likely insignificant, if it develops.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Quiet through the rest of the week before rain chances re-emerge
this weekend and potentially into early next week. Modest rain
amounts look possible across portions of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ402-408-414>416-301330-
Southern Gila Highlands/Black Range-Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
624 AM MST Tue Nov 29 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight

Windy to very windy conditions (wind gusts 50 to 70 mph possible) are
expected through the day today. By the evening hours, winds
diminish. The strongest winds will be capable of damaging
structures and decorations in addition to a few power outages.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Quiet through the rest of the week before rain chances re-emerge
this weekend and potentially into early next week. Modest rain
amounts look possible. There could be some snow for the highest
peaks of area mountains, but this looks like a warm system with
mostly rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sacramento Mountains Above 7500 Feet

When
November 29, 11:05 AM MST to 11:30 AM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The Sacramento Peak Mesonet station reported a peak gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062783.